Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 118, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 14, 2014, 7:44 AM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2014, 7:44 AM EDT (11:44 UTC)
- Expired
- Oct 14, 2014, 8:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA
The radar
The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 8:27 AM EDT | TSTM WND DMG | 3 Nne Thomson, GA | SKYWARN SPOTTER DRIVING ALONG I-20 NNE OF THOMSON REPORTED A FEW TREES DOWN ALONG THE INTERSTATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 6:57 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
353
WUUS52 KCAE 141144
SVRCAE
GAC073-181-189-141245-
/O.NEW.KCAE.SV.W.0118.141014T1144Z-141014T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 AM EDT TUE OCT 14 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
LINCOLN COUNTY IN EAST CENTRAL GEORGIA
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 845 AM EDT
* AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 25 MILES WEST OF LINCOLNTON TO 36 MILES SOUTHWEST OF
THOMSON...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
WASHINGTON TO 36 MILES SOUTHWEST OF THOMSON...AND MOVING EAST AT 30
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...MARTINEZ...
LINCOLNTON...HARLEM...GROVETOWN AND EVANS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3365 8259 3366 8250 3382 8260 3387 8258
3386 8261 3387 8262 3398 8265 3399 8261
3394 8256 3394 8252 3386 8243 3386 8240
3372 8224 3362 8219 3354 8203 3331 8235
3336 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 1144Z 270DEG 27KT 3382 8285 3304 8279
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 7:20 AM EDT, 24 minutes earlier.
Area forecast discussion, Oct 14, 7:20 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 720 AM EDT TUE OCT 14 2014 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE MIDDLE ATLANTIC COAST WILL DIRECT A MOIST ONSHORE FLOW INTO THE FORECAST AREA AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE INTO THE AREA TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. THE FRONT MAY LINGER IN THE FORECAST AREA WEDNESDAY BUT DEEPER MOISTURE AHEAD OF THE FRONT WILL SHIFT EASTWARD EARLY AND THE SHOWER CHANCE WILL DIMINISH. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA THROUGH 2PM. THIS MORNING...DYNAMIC STORM SYSTEM TO THE WEST CONTINUES TO PRODUCE STRONG STORMS AND VERY HEAVY RAINFALL ACROSS EASTERN AL/TN/CENTRAL GA EARLY THIS MORNING. THIS SYSTEM IS MOVING FASTER THAN MODELS HAVE SHOWN. THE THREAT OF STRONG TO SEVERE STORMS WILL INCREASE BY MIDDAY AS A LINE OF CONVECTION RE-INTENSIFIES AHEAD OF THE APPROACHING COLD FRONT. HAVE SPED UP POP TIMING BASED ON LATEST RADAR TRENDS. HRRR AND RAP SIMULATED REFLECTIVITY HAVE BEEN A COUPLE OF HOURS BEHIND WITH TIMING ON THE LAST SEVERAL RUNS. TIMING IS DIURNALLY FAVORABLE WITH THE MAIN AREA OF CONVECTION EXPECTED TO REACH THE CSRA WITHIN THE 18Z TO 20Z TIME FRAME. CONVECTIVE ANALYSIS REVEALS MODERATE INSTABILITY BY THIS AFTERNOON WITH CAPE AROUND 1000 TO 1500 J/KG. MODEL SOUNDINGS SHOW STRONG UNIDIRECTIONAL SHEAR PROFILES WITH 0 TO 6 KM SHEAR AROUND 30 TO 35 KNOTS. THE MAIN THREAT WILL LIKELY BE STRONG WINDS. TORNADO THREAT IN DISCRETE CELLS AHEAD OF THE MAIN LINE IS ALSO POSSIBLE IN ADDITION TO SMALL HAIL. THE NAM AND GFS SHOW PRECIPITABLE WATER INCREASING TO NEAR 2 INCHES TOWARD THE END OF THE DAY WHICH INDICATES POTENTIAL FOR HEAVY RAINFALL. THE PRESSURE GRADIENT WILL TIGHTEN PROMOTING SOUTHEASTERLY WINDS AROUND 10 TO 15 KNOTS TODAY WITH GUSTS NEAR 20 TO 25 KNOTS. EXPECT A GRADIENT IN TEMPERATURES FROM WEST TO EAST TODAY WITH HIGHS IN THE UPPER 70S WEST TO MIDDLE 80S EAST. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... MODELS HAVE BEEN A LITTLE SLOW WITH THE MOVEMENT OF THE CURRENT ACTIVITY...BUT FOR THE MOST PART THE MAIN AREA OF SHOWERS AND THUNDERSTORMS SHOULD BE MOVING THROUGH THE FORECAST AREA EARLY THIS EVENING...PROBABLY ALONG A PREFRONTAL TROUGH. INSTABILITY SHOULD REMAIN MARGINAL THROUGH THE EVENING...BUT THE SHEAR ACROSS THE REGION WILL BE STRONG. STRONG LOW-LEVEL JET OF 35 TO 40 KNOTS WILL BE MOVING OVER THE FORECAST AREA...AND THIS WILL BE COUPLED WITH AN EVEN STRONGER MID AND UPPER LEVEL JET. MUCH OF THE ENERGY WILL BE PARALLEL TO THE MAIN UPPER FLOW...AND WHEN YOU ADD IN PW VALUES AROUND 2 INCHES THIS EVENING...WE CAN EXPECT PERIODS OF HEAVY RAINFALL. BULK OF THE ACTIVITY THIS EVENING WILL BE MOVING THROUGH BETWEEN 00Z-05Z...THEN EXPECT LIGHTER SHOWERS AND STORMS AS THE STRONGEST ACTIVITY MOVES EAST OF THE CWA. SHOWERS SHOULD LINGER OVERNIGHT...BUT CHANCES FOR RAINFALL WILL BEGIN TO DIMINISH TOWARDS WEDNESDAY MORNING AS THE MAIN FRONT MOVES INTO AND THROUGH THE REGION. TEMPERATURES NOT EXPECTED TO FALL MUCH THROUGH THE EVENING AND EVEN THROUGH MIDNIGHT. EXPECT BEST TEMPERATURE DROP TO BE AFTER MIDNIGHT ONCE THE MAIN FRONTAL BOUNDARY BEGINS PUSHING THROUGH THE AREA. FOR WEDNESDAY AND WEDNESDAY NIGHT...THE MAIN FRONT WILL BE PUSHING EAST OF THE CWA EARLY IN THE DAY...ALONG WITH THE DEEPER MOISTURE. HOWEVER DUE TO THE MAIN UPPER LOW STILL WEST OF THE CWA...WOULD NOT BE SURPRISED TO SEE SOME SHOWER ACTIVITY ACROSS THE UPSTATE AND POSSIBLY EXTREME WESTERN CWA. EVEN SO...HAVE DRIED THE FORECAST OUT ACROSS THE AREA BY WEDNESDAY AFTERNOON. HIGHS DURING THE DAY WILL BE COOLER BEHIND THE FRONT...WITH READINGS IN THE MIDDLE 70S. WEDNESDAY NIGHT WILL SEE A DRIER AND COOLER AIRMASS ACROSS THE REGION. WINDS ARE FORECAST TO REMAIN UP OVERNIGHT. OVERNIGHT LOWS ON WEDNESDAY NIGHT WILL BE IN THE LOWER TO MIDDLE 50S...WITH ISOLATED SPOTS POSSIBLY REACHING THE UPPER 40S. && .LONG TERM /THURSDAY THROUGH MONDAY/... LONGER TERM MODELS STILL INDICATING A DRY FORECAST PATTERN THROUGH THE MAJORITY OF THE LONGER TERM PERIOD. LOW PRESSURE IN THE GREAT LAKES REGION WITH RIDGING ALONG THE GULF COAST SHOULD DIRECT A DRY WESTERLY FLOW INTO THE FORECAST AREA EARLY. THE MODELS SHOW A WEAK FRONT WILL LITTLE CONVERGENCE AND MOISTURE SATURDAY WITH RIDGING DOMINATING SUNDAY AND MONDAY. THE GUIDANCE SUPPORTS NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... RESTRICTIONS LIKELY IN SHOWERS AND THUNDERSTORMS BY MID MORNING INTO THIS AFTERNOON AND EVENING. INCREASING CHANCES OF SHOWERS THROUGH THE MORNING AND THUNDERSTORMS THROUGH THE AFTERNOON AND TONIGHT ALONG AND AHEAD OF A STRONG COLD FRONT PUSHING EAST. RESTRICTIONS LIKELY AS THE MAIN BAND OF SHOWERS AND STORMS PUSHES THROUGH. SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS AND HEAVY RAINFALL. MODELS ARE ALSO INDICATING LLWS POSSIBLE ALONG AND AHEAD OF THE FRONT. TIGHTENING PRESSURE GRADIENT WILL PROMOTE SOUTHERLY WINDS AROUND 10 TO 15 KNOTS WITH GUSTS NEAR 20 TO 25 KNOTS WITH HIGHER GUSTS IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING AS THE COLD FRONT SHIFTS EAST. OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED WITH A DRIER AIRMASS MOVING INTO THE AREA. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Oct 14, 6:58 AM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 658 AM EDT TUE OCT 14 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 658 AM EDT TUE OCT 14 2014 ...TORNADO WATCH 546 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF AN APPROACHING COLD FRONT LATER THIS AFTERNOON...EVENING...AND INTO TONIGHT. THE MAIN THREATS WITH THE STRONGEST STORMS WILL INCLUDE DAMAGING WINDS...SMALL HAIL...AN ISOLATED TORNADO...AND LOCALIZED FLOODING DUE TO VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND POSSIBLY TONIGHT.
In the hours before
Special weather statement, Oct 14, 7:33 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 AM EDT TUE OCT 14 2014
GAZ040-063>065-077-141230-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
733 AM EDT TUE OCT 14 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE AND COLUMBIA COUNTIES THROUGH 830 AM
EDT...
AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 49 MILES NORTHWEST
OF LINCOLNTON TO 42 MILES WEST OF MIDVILLE...MOVING EAST AT 55 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...
LINCOLNTON...MARTINEZ...MIDVILLE...SARDIS...THOMSON AND WAYNESBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3366 8250 3398 8265 3386 8243 3341 8193
3341 8194 3335 8194 3330 8184 3325 8185
3316 8176 3304 8154 3304 8155 3291 8176
3294 8188 3291 8209 3281 8216 3283 8232
3323 8224 3331 8234 3335 8255 3361 8265
TIME...MOT...LOC 1133Z 269DEG 46KT 3414 8306 3262 8277
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:33 AM EDT | Special Weather Statement | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 57 min |
| Oct 14, 8:35 AM EDT | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie, Richmond | 85 min |
| Oct 14, 10:00 AM EDT | Special Weather Statement | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 90 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.